Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 11, 2009, 12:26 PM CDT for Walker County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2009, 12:26 PM CDT (17:26 UTC)
- Expired
- Sep 11, 2009, 2:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Walker County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 111726 FFWBMX ALC127-111930- /O.NEW.KBMX.FF.W.0052.090911T1726Z-090911T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CDT FRI SEP 11 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITY OF CORDOVA... * UNTIL 230 PM CDT * AT 1214 PM CDT...MODERATE TO HEAVY RAINFALL CONTINUED ACROSS THE AREA...AND SOME FLOODING OF ROADS IN THE AREA WILL LIKELY OCCUR DURING THE NEXT TWO HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNNS PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3385 8727 3386 8712 3366 8712 3370 8731 $$ 41
1 follow-up statement
000 WGUS74 KBMX 111901 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 201 PM CDT FRI SEP 11 2009 ALC127-111930- /O.CON.KBMX.FF.W.0052.000000T0000Z-090911T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WALKER AL- 201 PM CDT FRI SEP 11 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR CENTRAL WALKER COUNTY... AT 158 PM CDT...MODERATE TO HEAVY RAINFALL CONTINUES ACROSS THE AREA...AND SOME FLOODING OF ROADS IN THE AREA WILL LIKELY OCCUR. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNNS PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3385 8727 3386 8712 3366 8712 3370 8731 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:05 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 11, 11:05 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1105 AM CDT FRI SEP 11 2009 .UPDATE... SHOWERS CONTINUE ACROSS THE NORTHERN TWO THIRDS OF CENTRAL ALABAMA. INSTABILITY IS SEVERELY LACKING AND WITH THE EXTENSIVE CLOUD COVER IT DOES NOT LOOK LIKE CAPES WILL EXCEED 1000 JOULES THIS AFTERNOON. AS A RESULT THUNDER WILL BE LACKING. UPDATED THE ZONES TO TONE DOWN THE THUNDERSTORM WORDING TO ISOLATED...AND MADE A FEW MINOR ADJUSTMENTS TO TEMPERATURES. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. IT APPEARS THAT THE TRANSITION IS ALREADY UNDERWAY TO INCREASING MOISTURE ACROSS THE AREA AS 850 SOUTHERLY FLOW DEVELOPS. LOOK FOR THIS FLOW TO INCREASE THROUGH THE PERIOD. SHOWERS AND ISOLATED STORMS DEVELOPED OVERNIGHT IN RESPONSE TO WEAK SHORT WAVE PASSING ACROSS THE AREA. IF GFS IS RIGHT THIS FEATURE CLEARS AREA BY MID MORNING WITH MOIST AND UNSTABLE AIR MASS REMAINING IN PLACE. FOR THE MOST PART WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS TODAY (SLIGHTLY HIGHER POPS EAST/SOUTHWEST)...THEN SLIGHT CHANCE POPS TONIGHT. ON SATURDAY...WEAK IMPULSE MOVES ACROSS THE SOUTHERN SECTIONS AND WILL GO WITH LIKELY POPS IN THE SOUTHWEST SECTIONS DUE TO IMPULSE AND BEST MOISTURE AXIS AND MAINLY CHANCE POPS ELSEWHERE. FOR SATURDAY NIGHT WILL KEEP CHANCE POPS IN THE FORECAST AS SOUTHERLY FLOW INCREASES. HIGHS TODAY LOWER TO MIDDLE 80S DUE TO CLOUDS AND RAINFALL. LOWS TONIGHT IN THE 60S. HIGHS SATURDAY MIDDLE 80S. LOWS SATURDAY NIGHT UPPER 60S TO LOWER 70S. .LONG TERM...SUNDAY THROUGH THURSDAY. MORE ACTIVE WEATHER PATTERN EXPECTED AS LOW PRESSURE DEVELOPS OVER THE WESTERN GULF AND SHIFTS SLOWLY NORTHEAST. MODELS COMING AROUND TO DEEPENING UPPER LOW TO OUR WEST SUNDAY AND MONDAY...THEN SLOWLY BRINGING THE LOW EASTWARD THROUGH THURSDAY. ENHANCED SOUTHERLY FLOW WILL TRANSPORT MOISTURE ACROSS THE AREA. FOR NOW WILL GO WITH MAINLY SHOWERS AND THUNDERSTORMS LIKELY FOR SUNDAY AND MONDAY...THEN CHANCE POPS FOR THE REMAINDER OF THE PERIOD DUE TO UNCERTAINTY OF FUTURE STRENGTH AND MOVEMENT OF UPPER LOW. IT APPEARS THAT SOUTHERN SECTIONS OF THE AREA WILL HAVE THE HIGHEST POPS AND ALSO THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. HIGHS EACH DAY IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS MIDDLE 60S TO LOWER 70S. && .AVIATION...12Z TAF DISCUSSION. WITH THE MODEL RUNS FROM LAST NIGHT...BEGAN WONDERING IF WE WERE ON TRACK WITH THE FORECAST FOR TODAY AND TOMORROW. BUT THINGS ARE BACK ON COURSE AND THE SH/TSRA THAT HAVE BEEN EXPECTED SHOULD PICK UP AGAIN TODAY AND THIS EVENING. SHOWERS CONTINUE ACROSS PARTS OF CENTRAL ALABAMA THIS MORNING... THOUGH NO PRECIPITATION IS FALLING AT ANY OF OUR TAF SITES. BIGGEST CONCERN THIS MORNING WILL BE WITH MVFR VIS AND CIGS AT MOST IF NOT ALL OF OUR SITES. FURTHER RAINFALL DEVELOPMENT IS EXPECTED LATER THIS MORNING...CHANGING OVER TO TS BY 18 OR 19Z. FOR NOW HAVE ONLY LISTED VC AS STORMS ARE ONCE AGAIN EXPECTED TO BE TOO SCATTERED TO NAIL DOWN A SPECIFIC HOUR AS TO WHEN ONE MIGHT CROSS OVER AN AIRFIELD. IF ONE DOES...EXPECT AT LEAST IFR VIS...AND MAYBE CIG...FOR A BRIEF PERIOD OF TIME. SHOWERS SHOULD TAPER A BIT THIS EVENING...BUT IT WILL BE POSSIBLE TO SEE SHOWERS RIGHT THROUGH THE OVERNIGHT HOURS AGAIN TONIGHT. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50/27
Hazardous weather outlook, Sep 11, 6:22 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 622 AM CDT FRI SEP 11 2009 ALZ011>015-017>050-121122- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 622 AM CDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ABUNDANT GULF MOISTURE WILL QUICKLY RETURN TO CENTRAL ALABAMA SUNDAY AND MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FORECASTED DURING THIS TIME FRAME. LOCALIZED VERY HEAVY DOWNPOURS WILL BE POSSIBLE. THEREFORE...SOME MINOR FLOODING POTENTIAL EXISTS. FURTHER REFINEMENTS WILL BE NECESSARY...SO STAY TUNED TO FUTURE FORECASTS FOR THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:13 PM CDT | Areal Flood Advisory | BMX | Coosa | 2 hr |
| Sep 10, 10:24 PM CDT | Areal Flood Advisory | BMX | Marion | 2 hr |
| Sep 10, 10:53 PM CDT | Areal Flood Advisory | BMX | Walker | 112 min |
| Sep 10, 11:53 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Sep 11, 6:18 AM CDT | Areal Flood Advisory | BMX | Elmore | 117 min |
| Sep 11, 11:09 AM CDT | Areal Flood Advisory | BMX | Walker | 111 min |
| Sep 11, 3:29 PM CDT | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa, Walker | 3 hr |
| Sep 11, 3:36 PM CDT | Areal Flood Advisory | BMX | Sumter | 114 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.